Colorado, 2021

Flash Flood in Colorado, July 20, 2021

July 20, 2021 · NWS BOU · 1 event in 1 county or zone

A deadly debris flow from the Cameron Peak burn area, struck Black Hollow Gulch west of Rustic on CO-14. The debris flow, estimated to be 5 to 8 feet deep, destroyed 6 homes and other structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A deadly debris flow from the Cameron Peak burn area, struck Black Hollow Gulch west of Rustic on CO-14. The debris flow, estimated to be 5 to 8 feet deep, destroyed 6 homes and other structures. Four people were killed when their residence was swept away by the floodwaters. The houses and structures were at the mouth of Black Hollow Canyon on the Poudre River. The debris consisting of small, medium, and large boulders, mud, and entire burned trees flowed down the canyon and destroyed the houses in that area, including the bridge that crossed the Poudre River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 1:59 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 20, 1:59 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
259 PM MDT Tue Jul 20 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 229 PM MDT Tue Jul 20 2021

At least a few showers and thunderstorms will continue this
evening across the higher terrain, where a fairly robust monsoonal
moisture surge has increased precipitable water amounts to above
normal values. The bulk of this moisture is still west of our
area, but our mountain do have enough moisture to work with for a
few storms to produce brief heavy rain before instability
decreases this evening.

Upper level ridge will continue to spin over Colorado tonight and
tomorrow and will gradually weaken/flatten by tomorrow afternoon.
As a result, the flow turns a bit more west/southwesterly and the
eastward edge of the moisture plume should spread into the
northeast plains. PWATs tomorrow will be 0.75-1.05" across the
high terrain, and generally 1.1-1.4 inches for the plains. Models
show meager instability across the area, but very slow storm
motions and high water values will bring some needed rain to the
western half of the state, with storms potential pushing into the
plains during the evening. Of course, this will also cause some
hydro concerns... as noted in the Hydrology section below.

Temperatures won't be dramatically different than today with highs
again in the 90s for the plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 229 PM MDT Tue Jul 20 2021

Upper level high pressure centered over the Four Corners Region
through Thursday will flatten and elongate Friday into the weekend
as a potent easterly wave retrogrades westward across the Desert
Southwest. The presence of monsoonal moisture combined with
daytime heating will result in a good chance for afternoon and
evening showers and storms across the high country each day with
only a stray shower or storm possible on the adjacent plains. With
the slow movement of the storms that form and localized heavy
rain possible, there will be a threat for flash flooding in the
burn areas but at this time the risk is low. The Front Range Urban
Corridor may see cooler temperatures along with a better chance
for showers and storms on Saturday as a weak cold front moves
across northeastern Colorado.

By early next week, the models are showing the upper high shifting
eastward into the Southern Plains States. This would be more of a
classic monsoonal pattern which would continue the flow of
subtropical moisture out of the Desert Southwest into Colorado. With
PW's remaining at above normal values, locally heavy rainfall will
still be a possibility each day. The models have been advertising
this shift for the past couple of weeks, however the upper high has
been very stubborn and has remained camped out over the Western U.S.
If the upper high can shift far enough east, the northeastern plains
would see a better chance for precipitation. Time will tell.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 229 PM MDT Tue Jul 20 2021

VFR conditions are likely through the TAF period. Smoke should
continue to decrease through tomorrow, though slant vis reductions
are still possible at times, especially this evening. Southeast
winds will shift back closer to southerly drainage flow overnight.
Overnight winds will be fairly strong, with 25kt gusts possible
for several hours. Winds will weaken by daybreak tomorrow with
light northeasterlies in the afternoon.

Scattered showers/storms are possible after 18z tomorrow, with the
best chances coming near 00z. Variable/gusty winds will be
possible near storms.

&&

.HYDROLOGY...
Issued at 229 PM MDT Tue Jul 20 2021

Flash flooding risk will increase on Wednesday with the
combination of increased moisture, slow storm motions, and
long/skinny CAPE profiles. CAPE is still fairly meager across the
area, but showers/storms during the afternoon will certainly pose
a burn area flash flood risk, depending on where storm development
is. 6HR HREF probability-matched mean QPF values do exceed 1" of
liquid in some areas across the Front Range/Rabbit Ears Range,
though there is obviously a great deal of uncertainty where the
heaviest rain will fall.

Across the rest of the forecast area, rainfall potential is low
enough to avoid flash flooding, though low-lying/urban areas could
see some water issues if storms make it into the plains.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hiris
LONG TERM...Kalina
AVIATION...Hiris
HYDROLOGY...Hiris/Kalina
Hazardous weather outlook, Jul 20, 9:34 AM MST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1034 AM MDT Tue Jul 20 2021

COZ030>051-211645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1034 AM MDT Tue Jul 20 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be scattered showers and thunderstorms over the higher
terrain this afternoon and evening.  A few of the storms could
produce heavy rain with a limited threat of flash flooding over
the burn scars.  Over the plains it will be dry with hazy skies
due to smoke.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thursday and into early next week, the chance of showers and
storms will stay mainly in the higher terrain although a couple
could spread onto the adjacent plains. The primary threat with any
thunderstorms will be locally heavy rainfall which could result
in flash flooding in the burn areas. Otherwise, it will be warm
with slightly above normal temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cheyenne radar (KCYS), 87 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Larimer

When
July 20, 4:30 PM MST to 7:00 PM MST
Where
Larimer County, 4.17 mi W of Rustic to 4.05 mi W of Rustic
Cause
Heavy Rain / Burn Area
Deaths
4 direct, 0 indirect
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
40.701, -105.650

A debris flow moved into Black Hollow Gulch and damaged or destroyed several structures including four homes. Four people in one of the homes perished when their residence washed away in the floodwaters.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Larimer2021-07-2057FemalePermanent HomeDirect
Flash Flood, Larimer2021-07-2061MalePermanent HomeDirect
Flash Flood, Larimer2021-07-2059FemalePermanent HomeDirect
Flash Flood, Larimer2021-07-2085MalePermanent HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971685.